Joint Pain Warning for Diabetes Meds

DPP-4 inhibitors for type 2 diabetes may cause severe joint pain, FDA warns

/ Author:  / Reviewed by: Beth Bolt, RPh

The U.S. Food and Drug Administration (FDA) is warning that the type 2 diabetes medicines sitagliptin, saxagliptin, linagliptin, and alogliptin may cause joint pain that can be severe and disabling.

The FDA has added a new Warning and Precaution about this risk to the labels of all medicines in this drug class, called dipeptidyl peptidase-4 (DPP-4) inhibitors.

Patients should not stop taking their DPP-4 inhibitor medicine, but should contact their health care professional right away if they experience severe and persistent joint pain. Health care professionals should consider DPP-4 inhibitors as a possible cause of severe joint pain and discontinue the drug if appropriate.

DPP-4 inhibitors are used along with diet and exercise to lower blood sugar in adults with type 2 diabetes. When untreated, type 2 diabetes can lead to serious problems, including blindness, nerve and kidney damage, and heart disease. These medicines are available as single-ingredient products and in combination with other diabetes medicines such as metformin (see Table 1 below).

In a search of the FDA Adverse Event Reporting System (FAERS) database and the medical literature,1-4 we identified cases of severe joint pain associated with the use of DPP-4 inhibitors. Patients started having symptoms from 1 day to years after they started taking a DPP-4 inhibitor. After the patients discontinued the DPP-4 inhibitor medicine, their symptoms were relieved, usually in less than a month. Some patients developed severe joint pain again when they restarted the same medicine or another DPP-4 inhibitor.

We urge health care professionals and patients to report side effects involving DPP-4 inhibitors to the FDA MedWatch program.

List of FDA-approved DPP-4 inhibitors

Reviewed by: 
Review Date: 
August 28, 2015